Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 113, NWS Memphis, TN

June 5, 2013Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 5, 2013, 7:58 PM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2013, 7:58 PM CDT (00:58 UTC)
Expired
Jun 5, 2013, 8:30 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:05 PM CDTTORNADOMarion, ARFUNNEL CLOUDS DESCENDED INTO A TORNADO JUST WEST OF THE MISSISSIPPI RIVER AS REPORTED BY A TRAINED STORM SPOTTER. THIS TORNADO MOVED EAST ONTO THE MISSISSIPPI RIVER. THIS TORNADO WAS REPORTED AS A WATER SPOUT BY THE COAST GUARD AS IT MOVED ACROSS THE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS54 KMEG 060058
SVRMEG
ARC035-TNC157-060130-
/O.NEW.KMEG.SV.W.0113.130606T0058Z-130606T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
758 PM CDT WED JUN 5 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 830 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 7 MILES NORTH OF CRAWFORDSVILLE...OR 7 MILES NORTHEAST OF
  EARLE...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION AND
  WEST MEMPHIS.

 THIS WARNING ALSO INCLUDES AREAS NEAR BRANDYWINE LAKE...CORONEE LAKE
  AND WAPANOCCA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3526 8993 3506 9007 3528 9049 3544 9038
TIME...MOT...LOC 0058Z 300DEG 24KT 3532 9034

$$
1 follow-up statement
609 
WWUS54 KMEG 060121
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT WED JUN 5 2013

ARC035-TNC157-060130-
/O.CON.KMEG.SV.W.0113.000000T0000Z-130606T0130Z/
CRITTENDEN AR-SHELBY TN-
821 PM CDT WED JUN 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN SHELBY AND EAST CENTRAL CRITTENDEN COUNTIES...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR HARVARD...OR NEAR MARION...MOVING SOUTHEAST AT
30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION...
TURRELL...WEST MEMPHIS...BOOKER...VINCENT...JULIUS...CUNNINGHAM
CORNER...EBONY...GAVIN...CLARKEDALE...JAMES MILL...HARVARD...BRIARK
AND BRIDGE JUNCTION.

 THIS WARNING ALSO INCLUDES AREAS NEAR BRANDYWINE LAKE...CORONEE LAKE
  AND WAPANOCCA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3522 9036 3539 9027 3526 8993 3506 9007
TIME...MOT...LOC 0121Z 300DEG 24KT 3524 9018

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:07 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 5, 6:07 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT WED JUN 5 2013

.DISCUSSION... /ISSUED 418 PM CDT WED JUN 5 2013/

20Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER SOUTHERN MINNESOTA
WITH A TRAILING COLD FRONT ACROSS EASTERN IOWA AND WESTERN
MISSOURI...SOUTHEAST KANASAS...OKLAHOMA...AND THE TEXAS PANHANDLE.
MEANWHILE...A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS
NORTHERN/CENTRAL MISSISSIPPI. AS OF 3 PM CDT...TEMPERATURES RANGE
FROM THE 70S ACROSS NORTH MISSISSIPPI WHERE SHOWERS AND
THUNDERSTORMS HAVE OCCURRED FOR MUCH OF THE AFTERNOON AND MAINLY
80S ELSEWHERE. STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT
INTO THURSDAY AND SHOWER/THUNDERSTORM POTENTIAL IN THE LONG TERM
ARE THE PREDOMINANT FORECAST CHALLENGES IN THIS AFTERNOON/S
FORECAST.

SHORT TERM...(TONIGHT THROUGH SATURDAY)...A MESOSCALE CONVECTIVE
VORTEX /MCV/ OVER THE SOUTHERN HALF OF MISSOURI COMBINED WITH A
LINGERING WEAK SURFACE BOUNDARY ACROSS NORTH MISSISSIPPI HAVE
COMBINED WITH DAYTIME INSTABILITY AND SURFACE/LOW LEVEL MOISTURE
CONVERGENCE TO PRODUCE SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF
I-40...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON. A FEW
ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE ALONG THE I-40
CORRIDOR THROUGH EARLY EVENING. MEANWHILE...FURTHER SOUTH ACROSS NORTH
MISSISSIPPI SHOWERS AND THUNDERSTORMS HAVE WORKED OVER THE
ATMOSPHERE AND CONFIDENCE STRONG TO SEVERE THUNDERSTORM RE-
DEVELOPMENT REMAINS NEARLY NON-EXISTENT.

SHORT TERM MODELS HAVE EXPERIENCED DIFFICULTY WITH THE OVERALL
HANDLING OF THE MCV OVER SOUTHERN MISSOURI AND CONFIDENCE
SUBSEQUENTLY REMAINS LOWER TONIGHT WITH THE OVERALL
SHOWER/THUNDERSTORM CHANCES TONIGHT AS A COLD FRONT APPROACHES THE
LOWER MISSISSIPPI VALLEY. AS A RESULT...HAVE KEPT POPS IN THE
HIGH END CHANCE CATEGORY INSTEAD OF LIKELY/CATEGORICAL.

NONETHELESS...A COLD FRONT IS EXPECTED TO MOVE INTO THE MID SOUTH
THURSDAY AND THURSDAY NIGHT AND LIKELY POPS SEEM REASONABLE ACROSS
MUCH OF THE MID SOUTH...ESPECIALLY EAST OF THE MISSISSIPPI RIVER.
INSTABILITY WILL INCREASE ONCE AGAIN WITH SURFACE BASED CAPE
VALUES APPROACHING OR EXCEEDING 2000 J/KG...0-6 KM BULK SHEAR
VALUES AVERAGING AROUND 20 KTS...AND PRECIPITABLE WATER VALUES
AROUND 1.5 INCHES. A FEW RATHER UNORGANIZED STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY
ACROSS NORTH MISSISSIPPI WITH DAMAGING WINDS AND LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL AS THE MAIN SEVERE WEATHER THREATS.

SHOWER AND THUNDERSTORM CHANCES WILL GRADUALLY TAPER OFF BY FRIDAY
EVENING AS SURFACE HIGH PRESSURE/WEAK UPPER LEVEL RIDGING SLOWLY
BUILDS IN ACROSS THE REGION.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...12Z LONG TERM MODELS
INDICATE A POTENTIALLY UNSETTLED PATTERN WILL DEVELOP ACROSS THE
LOWER MISSISSIPPI VALLEY AS AN UPPER LEVEL RIDGE OVER THE
SOUTHERN/CENTRAL PLAINS TRIES TO BUILD INTO THE MIDDLE/LOWER
MISSISSIPPI VALLEYS. LATEST LONG RANGE MODELS SUGGEST THE MID
SOUTH WILL BE ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE
AXIS AND POTENTIAL FOR SUBSEQUENT MESOSCALE CONVECTIVE SYSTEM
/MCS/ DEVELOPMENT. THERE IS SOME DISAGREEMENT WITH THE
PLACEMENT/STRENGTH OF THE RIDGE AND KEPT POPS ON THE LOW END UNTIL
MODELS COME INTO BETTER CONSENSUS.

CJC

&&

.AVIATION...

00Z TAF SET

SHRAS/TSRAS STARTING TO FIRE UP ACROSS NORTHEAST ARKANSAS IN
ASSOCIATION WITH A SHORTWAVE THAT IS MOVING ACROSS SOUTHERN
MISSOURI. EXPECT THIS ACTIVITY TO BLOSSOM DURING THE EVENING
HOURS AS INTERACTION OCCURS WITH LEFTOVER BOUNDARIES FROM EARLIER
CONVECTION. WILL HAVE TEMPOS FOR LOWER CIGS/VSBYS AT KJBR AND
KMKL. MAY NEED A TEMPO AT KMEM BUT FOR NOW WILL LEAVE OUT UNTIL
MORE DEVELOPMENT OCCURS. ALTHOUGH..WILL CONTINUE MENTION OF VCTS
FROM 4Z INTO THE OVERNIGHT HOURS AT KMEM. LIGHT SOUTHERLY WINDS WILL
OCCUR THROUGH MUCH OF THE EVENING...TURNING TO THE NORTHWEST AND
INCREASING TO AROUND 8 KTS DURING THE OVERNIGHT TO MID-MORNING
HOURS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  85  67  83 /  50  60  40  10
MKL  69  83  65  82 /  50  60  50  20
JBR  67  82  65  81 /  50  50  30  10
TUP  71  85  67  84 /  50  70  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 5, 6:43 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT WED JUN 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
643 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST AND
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND
NORTHWEST MISSISSIPPI. THE SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. LOCALIZED FLASH FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ON THURSDAY...ESPECIALLY ACROSS NORTH MISSISSIPPI. DAMAGING WINDS
WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SEVERE WEATHER...INCLUDING WIND DAMAGE...LARGE
HAIL...OR TORNADOES TO THE NATIONAL WEATHER SERVICE OFFICE IN
MEMPHIS TENNESSEE VIA OUR SPOTTER HOTLINE...NWS MEMPHIS
WEBSITE...OR OUR FACEBOOK-NWS CHAT PAGES.

JLH

In the hours before

Local storm report, Jun 5, 2:53 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     2 W TUPELO              34.26N 88.77W
06/05/2013                   LEE                MS   AMATEUR RADIO

            A FEW TREES DOWN ALONG WITH NUMEROUS 3-4 INCH DIAMETER
            LIMBS DOWN IN DOWNTOWN TUPELO.

&&

CJC
Local storm report, Jun 5, 6:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WALDENBURG              35.56N 90.93W
06/05/2013                   POINSETT           AR   FIRE DEPT/RESCUE

            SEVERE WINDS DOWNED A POWERLINE...SEVERAL BILLBOARD...AND
            SEVERAL BUSINESS SIGNS.

&&

JLH
Local storm report, Jun 5, 6:57 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WALDENBURG              35.56N 90.93W
06/05/2013                   POINSETT           AR   FIRE DEPT/RESCUE

            SEVERE WINDS DOWNED A POWERLINE...SEVERAL BILLBOARD...AND
            SEVERAL BUSINESS SIGNS. ROOFS ALSO REPORTED OFF OF
            WAREHOUSE BUILDINGS.

&&

JLH
Local storm report, Jun 5, 7:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
722 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WALDENBURG              35.56N 90.93W
06/05/2013                   POINSETT           AR   FIRE DEPT/RESCUE

            SEVERE WINDS DOWNED A POWERLINE...SEVERAL BILLBOARD...AND
            SEVERAL BUSINESS SIGNS. ROOFS ALSO REPORTED OFF OF
            WAREHOUSE BUILDINGS. POWERPOLES SNAPPED NORTHWEST AND
            SOUTHEAST OF WALDENBURG.

&&

JLH
Local storm report, Jun 5, 7:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 N JERICHO             35.30N 90.23W
06/05/2013  M1.00 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT MILE MARKER 18 ALONG
            INTERSTATE 55 APPROXIMATELY 1 MILE NORTH OF JERICHO.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:15 PM CDTTornado WarningMEGCrittenden30 min
Jun 5, 7:27 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi48 min
Jun 5, 7:45 PM CDTSevere Thunderstorm WarningMEGCrittenden45 min
Jun 5, 8:07 PM CDTTornado WarningMEGCrittenden23 min
Jun 5, 8:50 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis25 min
Jun 5, 7:55 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley50 min
Jun 5, 9:28 PM CDTSevere Thunderstorm WarningMEGLake, Obion32 min
Jun 5, 9:49 PM CDTSevere Thunderstorm WarningMEGLake, Obion26 min
Jun 5, 10:00 PM CDTSevere Thunderstorm WarningMEGObion15 min
Jun 5, 10:04 PM CDTFlash Flood WarningMEGLake, Obion116 min
Jun 5, 10:12 PM CDTSevere Thunderstorm WarningMEGLake, Obion48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.